There are many ear diseases that can cause vertigo, but I will talk about the 4 most common ones:
1. Benign Positional Vertigo:
This disease is usually seen in older people (usually above 60). One of the small stones (otoliths) gets dislodged and stuck in the wrong place. Every time the patient moves his head, this stone moves a bit and stimulates the ear, causing severe dizziness for 20-30 seconds.
Benign Positional Vertigo and Migraine are the two most common causes of Vertigo.
2. Irritation/Inflammation due to infection (Labrynthitis / Vestibular Neuronitis):
Bacteria or viruses may infect the inner ear. Sometimes patients have a fever 1-2 days before the vertigo begins. Some patients will also complain of deafness. The acute attack usually lasts for 1-2 days. The irritation caused due to infection can persist even after the infection is cured. The dizziness then gradually goes away over 4-6 weeks, but sometimes it may persist for a long time.
3. Meniere’s disease:
This is a slightly mysterious disease, which was first described the French physician Dr. Prosper Meniere. In this disease, the pressure inside the inner ear increases, so that it remains agitated and keeps sending the wrong signals to the brain.
Patients with Meniere’s disease get repeated attacks of Vertigo. Attacks usually last between 20 min to 2 hours, but can last upto 1 day. During an attack of vertigo, patients have decreased hearing in one ear and instead may hear a ringing sound in that ear. Often, they complain of a feeling of fullness in that ear.
Meniere’s disease can be very disabling. Patients need a lot of support.
4. Medication side-effects:
In some patients, medications may irritate the inner ear and cause vertigo. A list of these medications is given in a box on this page. The most irritating medications are those that end with a “mycin” (e.g. streptomycin, gentamycin) and a few blood pressure medications (Furosemide/Lasix, Hydrochlorthiazide). You should avoid these medications if you have vertigo. Do not stop any medications before talking to your doctor.